New Mexico, 2009Lightning Strike in New Mexico, August 24, 2009
August 24, 2009 · NWS ABQ · 1 event in 1 county or zone
Cloud to ground lightning from a thunderstorm between Farmington and Bloomfield struck a 24 year old man while he was on his horse, riding along a metal fence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cloud to ground lightning from a thunderstorm between Farmington and Bloomfield struck a 24 year old man while he was on his horse, riding along a metal fence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 2:14 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 24, 2:14 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT MON AUG 24 2009
.DISCUSSION...
LARGE CLOUD MASS AND THE EMBEDDED...THOUGH WANING FOR THE MOST
PART...RAIN SHIELD WORKED THEIR MAGIC IN SERIOUSLY INHIBITING NEW
CONVECTION THROUGHOUT MOST OF THE AFFECTED AREA. ALSO KEPT
TEMPERATURES UNSEASONABLY COOL ACROSS CENTRAL AND GOOD PORTION OF W
NM. SOME STORMS HAVE DEVELOPED AROUND AND BEYOND EDGE OF CLOUD
SHIELD AS EXPECTED...THOUGH SO FAR AS OF THIS WRITING FEWER THAN
EXPECTED ON THE W EDGE. EDGED THE MAX POPS AXIS A LITTLE FARTHER TO
E TONIGHT AND TUE TO ACCOUNT FOR SHIFT OF MOIST PLUME. STILL SHOULD
BE ENOUGH MOISTURE UNDER WEAK AND BAGGY UPPER TROUGH ACROSS W AND
CENTRAL NM TUE THAT THERE SHOULD BE FAIRLY GOOD CHANCE FOR PERHAPS A
LITTLE MORE CONVECTION THAN DEPICTED ON LATEST MODEL RUNS BETWEEN
RIO GRANDE AND THE DIVIDE. BUT ACTIVITY WILL BE RATHER SPOTTY. E
SHOULD HAVE A LITTLE BETTER CHANCE AS WELL. LOOKING FOR SOME
ADDITIONAL DRYING WED ACROSS ROUGHLY W HALF...BUT BETWEEN WED AND
THU BACK DOOR FRONT STILL SHOULD REACTIVATE THINGS ACROSS E AND
PERHAPS...ESPECIALLY THU TO FRI...BETWEEN RIO GRANDE AND THE DIVIDE.
WITH HIGH PRESSURE BUILDING TO W IT LOOKS LIKE A N TO S FLOW COMING
UP NEAR WEEKS END AND INTO WEEKEND.
43
&&
.AVIATION...
IFR CONDITIONS WILL BE ASSOCIATED WITH SOME OF THE THUNDERSTORMS
FOUND ACROSS THE WESTERN THIRD AND EASTERN PLAINS THROUGH THE
REMAINDER OF TODAY BUT THEY WILL BE SHORT DURATION. OTHERWISE...SOME
LOCALIZED MVFR CONDITIONS MAINLY DUE TO LOW CIGS WILL BE ASSOCIATED
WITH THE RAIN BAND CURRENTLY AFFECTING CENTRAL PORTIONS OF THE
FORECAST AREA. THIS BAND WILL GRADUALLY PROGRESS NORTH AND EASTWARD
THROUGH THIS EVENING. SOME RESIDUAL MVFR CONDITIONS WILL BE POSSIBLE
TONIGHT AS LOW LEVEL MOISTURE GETS TRAPPED UNDERNEATH A WEAK
INVERSION. CONFIDENCE IS MODERATE TO LOW WITH THIS SCENARIO AND HAVE
HEDGED THE CLOUD BASE FORECAST ACCORDINGLY PER LEVELS OF CONFIDENCE.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
CURRENT BAND OF RAINFALL WILL CONTINUE TO TRACK EAST AND NORTHWARD
DURING THE REST OF TODAY. THUNDERSTORMS WILL DEVELOP WITHIN THE
SUNNIER AREAS FOUND AHEAD AND 45 TO 1 HOUR BEHIND THIS RAIN BAND.
HUMIDITY RECOVERIES TONIGHT WILL GENERALLY BE GOOD TO EXCELLENT.
AN OVERALL DRIER TREND IS EXPECTED THROUGH THE REST OF THE WORK WEEK
ACROSS THE WESTERN THIRD OF THE FORECAST AREA. EASTERN AREAS HOWEVER...SUCH
AS THE PLAINS AND EAST SLOPES OF THE CENTRAL MOUNTAINS...WILL SEE
PERIODIC MOISTURE INTRUSIONS VIA THE BACK DOOR FRONT. THIS IS DUE
TO THE SHIFTING OF THE UPPER HIGH POSITION FROM ITS CURRENT
PLACEMENT EAST OF THE STATE TO MORE NORTHWEST OF THE STATE. THIS
SHIFT WILL ESSENTIALLY CUT OFF THE MOIST MONSOONAL FLOW FROM MEXICO.
BUT...THIS SHIFT ALSO ALLOWS PERIODIC MOISTURE INTRUSIONS FROM THE
HIGH PLAINS. THERE IS A HIGH DEGREE OF CONFIDENCE THAT ONE SUCH
INTRUSION WILL OCCUR WEDNESDAY AND THURSDAY. THERE IS AT LEAST
MODERATE CONFIDENCE THAT MOISTURE FROM THIS FRONTAL INTRUSION WILL BE PUSHED
AS FAR WEST AS THE ARIZONA STATE LINE BY FRIDAY MORNING. THIS WOULD
SET THE STAGE FOR RECYCLING OF MOISTURE IN THE FORM OF SCATTERED
THUNDERSTORMS FRIDAY AND INTO THE WEEKEND AHEAD OF ANOTHER POSSIBLE
BACK DOOR FRONTAL SURGE SUNDAY AND MONDAY.
THE UPSHOT IS THAT HUMIDITY VALUES WILL GRADUALLY LOWER THE NEXT
COUPLE OF DAYS ACROSS THE WESTERN MOUNTAINS WHILE RAISE ACROSS THE
EASTERN PLAINS. WETTING RAIN POTENTIAL...AFTER TODAY...WILL BE MOST
PROLIFIC ALONG THE CENTRAL MTS EASTWARD.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 56 87 55 89 / 30 20 20 0
DULCE........................... 48 79 45 82 / 30 40 40 10
CUBA............................ 46 77 48 81 / 30 30 40 20
GALLUP.......................... 51 83 47 85 / 30 20 20 5
EL MORRO........................ 49 79 46 81 / 30 30 20 10
GRANTS.......................... 49 81 46 84 / 30 30 30 5
QUEMADO......................... 50 81 45 82 / 30 30 20 5
GLENWOOD........................ 57 85 54 89 / 40 40 20 10
CHAMA........................... 44 76 42 76 / 30 40 40 20
LOS ALAMOS...................... 50 79 49 79 / 30 50 40 20
PECOS........................... 49 80 49 80 / 30 50 40 30
CERRO/QUESTA.................... 45 79 44 75 / 30 50 40 30
RED RIVER....................... 41 71 41 67 / 40 50 50 30
ANGEL FIRE...................... 42 72 42 70 / 30 50 40 30
TAOS............................ 47 79 45 78 / 30 40 40 20
ESPANOLA........................ 50 87 54 86 / 30 40 40 20
SANTA FE........................ 52 80 50 82 / 30 40 40 20
SANTA FE AIRPORT................ 52 82 53 84 / 30 40 40 20
ALBUQUERQUE FOOTHILLS........... 56 82 58 86 / 30 40 20 20
ALBUQUERQUE HEIGHTS............. 59 84 61 87 / 30 40 20 20
ALBUQUERQUE VALLEY.............. 57 85 60 88 / 30 40 20 10
ALBUQUERQUE WEST MESA........... 58 84 60 87 / 30 40 20 10
LOS LUNAS....................... 57 86 60 89 / 30 40 20 10
RIO RANCHO...................... 58 84 61 88 / 30 40 20 10
SOCORRO......................... 59 84 58 88 / 30 30 30 10
SANDIA PARK/CEDAR CREST......... 47 75 51 76 / 30 50 30 20
MORIARTY/ESTANCIA............... 51 81 53 84 / 30 40 30 20
CLINES CORNERS.................. 52 76 52 80 / 30 40 30 30
GRAN QUIVIRA.................... 54 79 54 81 / 30 50 30 20
CARRIZOZO....................... 57 82 57 85 / 30 30 30 20
RUIDOSO......................... 54 74 52 78 / 30 50 30 30
CAPULIN......................... 51 79 50 76 / 30 30 40 30
RATON........................... 51 83 51 81 / 30 30 40 30
LAS VEGAS....................... 51 79 50 79 / 30 40 40 30
CLAYTON......................... 63 87 61 82 / 20 40 30 30
ROY............................. 59 84 58 79 / 30 40 30 30
CONCHAS......................... 62 90 62 89 / 30 40 30 30
SANTA ROSA...................... 58 88 58 86 / 30 40 30 30
TUCUMCARI....................... 64 92 62 88 / 20 40 20 30
CLOVIS.......................... 63 91 63 88 / 10 20 20 20
PORTALES........................ 64 92 64 89 / 10 20 20 20
FORT SUMNER..................... 62 92 63 88 / 30 40 20 30
ROSWELL......................... 66 91 65 92 / 20 30 20 20
PICACHO......................... 60 84 60 87 / 30 40 20 20
ELK............................. 56 81 56 83 / 30 40 20 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
43/52
Hazardous weather outlook, Aug 24, 5:00 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 24 2009
NMZ501>540-251200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON AUG 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF CENTRAL AND WESTERN NEW MEXICO. THESE HEAVY
RAINS MAY RESULT IN LOCALIZED AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO...WHICH MAY RESULT
IN AREAS OF FLOODING.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
In the hours before
Special weather statement, Aug 24, 2:41 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT MON AUG 24 2009
NMZ501-503-242215-
FAR NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
341 PM MDT MON AUG 24 2009
...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN SAN JUAN COUNTY...
AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...SMALL
HAIL...AND TORRENTIAL RAINFALL NEAR SHIPROCK. MOVEMENT WAS EAST AT
15 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 491 FROM SHIPROCK
NORTH TO THE COLORADO STATE LINE...AND RESERVATION ROAD 364.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3700 10865 3700 10860 3670 10860 3666 10906
3699 10907 3700 10904 3701 10883 3701 10866
TIME...MOT...LOC 2140Z 271DEG 13KT 3682 10876
GUYERLightning, San Juan
- When
- August 24, 4:07 PM MST
- Where
- San Juan County, 4.76 mi S of Flora Vista
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.731, -108.083
A 24 year old man was critically injured when he was struck by lightning while riding his horse along a metal fence. The horse was killed. The man's hat had a four inch hole in it from the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184356.